Texas, 2018

Drought in Texas, July 24 to 31, 2018

July 24 to 31, 2018 · NWS BRO · 1 event in 1 county or zone

Zapata County, which missed the lion's share of the torrential rainfall between June 18 and 22, 2018, that produced near record to record event rainfall and left an estimated more than $250 million in public and private property damage, saw its drought condition worsen from abnormally dry at the start of the month to severe by the last week of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Zapata County, which missed the lion's share of the torrential rainfall between June 18 and 22, 2018, that produced near record to record event rainfall and left an estimated more than $250 million in public and private property damage, saw its drought condition worsen from abnormally dry at the start of the month to severe by the last week of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 23, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 23, 11:41 PM CST, 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1241 AM CDT Tue Jul 24 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Mostly clear skies and light winds prevail across deep
south Texas early this morning. Some passing high level clouds are
possible at times. Otherwise, VFR conditions expected for the next
24 hours courtesy of high pressure at the surface and aloft. South-
southeast winds will continue around 10 knots overnight with winds
becoming moderate to breezy by mid-morning.

&&

.PREV DISCUSSION... /issued 725 PM CDT Mon Jul 23 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Solid VFR is expected through the next 24 hours
courtesy of high pressure at the surface and in the middle layers
of the atmosphere. Moderate to breezy winds are anticipated with
clear skies.

PREV DISCUSSION... /issued 249 PM CDT Mon Jul 23 2018/

SHORT TERM (Tonight through Tuesday Night): A large H5 ridge
centered over New Mexico and extending on one side into the
northwest Gulf will provide subsidence and will result in some of
the hottest temperatures of the year across deep south Texas
today. Mostly clear skies and light winds will prevail tonight,
with overnight low temperatures in the mid to upper 70s. Little
change is expected on Tuesday, with more hot and dry weather in
the short term forecast, though a weak front will push south into
Texas, and the upper ridge will fade a bit to the west. Indeed,
afternoon high temperatures will reach or top the century mark for
most inland areas. High temperature records will be well within
reach on Tuesday, with the record high at BRO 98 degs, at HRL 102,
and at MFE 105. Heat index values of 105 to 110 degrees will be
attained without much effort, with a few locations briefly topping
the 110 mark. A few high clouds will be possible, with otherwise
expect mostly sunny skies and light to moderate southeast to south
winds.

LONG TERM (Wednesday through Monday): The ridge of infinite heat
continues to wobble across the western US, centered on the Four
Corners region, while a large-scale trough remains in place
across the Eastern US. With the ridge in that position, flow aloft
remains from the north, holding most atmospheric moisture
offshore and to the south. Models have been picking up on a very
weak shortwave diving southward around the periphery of the ridge
early Wednesday. Models have backed off of rain chances, as
moisture remains limited, and the fact we're in a strong dry
spell. Have kept 20 PoPs for the coastal areas, but this may even
be generous. The ridge remains dominant into at least the weekend,
and lack of a significant weather system moving off the Gulf
makes me pessimistic for any precipitation through the weekend as
well. Overall confidence on rain at any point in the long term
remains very low. With the ridge centering farther away to the
west, temperatures may nudge downward a degree or two for the
latter half of the week. But heat index reading will remain in the
108-112 range each afternoon into the weekend.

MARINE:
Now through Tuesday night: High pressure across the Gulf of Mexico
will interact with lower pressure inland to produce moderate to
strong southeast to south winds and moderate seas through this
evening. Small craft should exercise caution conditions will be
headlined through this evening. A weaker gradient will prevail on
Tuesday, as high pressure over the southern Plains pushes south
and equalizes surface pressure differences, with light to moderate
winds and low to moderate seas. A few showers may develop over the
off shore waters Tuesday night.

Wednesday through Friday: The latter half of the week sees neither
high pressure or low pressure exerting influence over the
northwest Gulf. This will keep winds light through the period,
with seas remaining 2 feet or less into the weekend.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Jul 23, 2:28 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
328 PM CDT Mon Jul 23 2018

TXZ248>257-351-353-242030-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
328 PM CDT Mon Jul 23 2018

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Heat index values of 105 to 109 through around 9 pm can be
expected otherwise, No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heat index will peak on Tuesday and could range from 108 to 113
in general across the region. Values will slip back to 105 to 110
Wednesday through Friday. A heat advisory may be needed for some
areas on Tuesday for potentially dangerous heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-242030-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
328 PM CDT Mon Jul 23 2018

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Zapata

When
July 24, 12:00 AM CST to July 31, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Monthly rainfall of about one half inch in northwest Zapata County - or between 10 and 25 percent of normal - combined with similar rains in June and very little in prior months - allowed drought conditions to worsen through July, with Severe (D2) Drought arriving in the northwest corner of the county by the 24th, continuing through the end of July and eventually worsening further by late August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776373.